Georgia, 2008

Winter Weather in Georgia, March 8, 2008

March 8, 2008 · NWS FFC · 8 events in 8 counties and zones

S. on the 8th.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A deep upper trough was sweeping through the eastern U.S. on the 8th. An Arctic cold front accompanied the upper trough allowing unseasonably cold air to filtering into the southeast U.S. Warp around moisture accompanying the upper trough resulted in light snow developing across north Georgia during the morning hours. Strong winds combined with the snow and cold temperatures to result in unseasonably winter-like conditions for March.

Snowfall amounts were light and generally less than 1 inch. A few spots in north Georgia did record up to 2 inches of snow, with 2.5 inches of snow the maximum report from a mountain top in Fannin county. The majority of the snowfall amounts reported were only a trace. Roads remained ice free as ground and surface temperatures remain just above freezing throughout the event.

Snowfall amounts more than a trace were as follows, Dade - 1.30 inches, Dawson - 1.50 inches, Fannin - 2.50 inches, Floyd - 0.20 inch, Gilmer - 1.75 inches, Murray - 1.50 inches, Towns - 0.50 inch, and Union - 1.00 inch. Trace amounts were observed in several of the remaining north Georgia counties, generally north of a line from Carrollton, to Atlanta, to Gainesville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Mar 8, 5:28 AM EST, 32 minutes earlier.

Area forecast discussion, Mar 8, 5:28 AM EST, 32 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
528 AM EST SAT MAR 8 2008

.SHORT TERM /TODAY THROUGH MONDAY/...
DEEP CLOSED UPPER LOW BEGINNING NOW TO LIFT RAPIDLY FROM N MS/W TN
TOWARD PA BY AFTERNOON. BEST UPPER JET ON EAST SIDE OF UPPER
TROUGH...SO TROUGH SHOULD BE PROGRESSIVE WITH LITTLE FURTHER
SOUTHWARD PUSH. SYSTEM WILL BECOME INCREASINGLY VERTICALLY STACKED
WITH TIME AS DEEPENING SFC LOW MOVING THROUGH THE WESTERN CAROLINAS
PHASES WITH UPPER TROUGH AS BOTH MOVE TOWARD THE MID-ATLANTIC. OF
IMMEDIATE CONCERN IS THE THREAT OF SNOW ACROSS N GA AND WHAT TO
DO WITH EXISTING HEAVY SNOW WARNINGS AND SNOW ADVISORIES. TRACKING
UPSTREAM OBS ACROSS N MS/N AL AND PROJECTED PATH OF UPPER
LOW...FEEL THAT THREAT FOR SIGNIFICANT SNOW IN N GA HAS DECREASED
CONSIDERABLY. THIS APPEARS TO HAVE BEEN WELL PICKED UP BY THE 00Z
RUN OF THE GFS...NOW SHOWING MAX SNOWFALL IN NW/NC GA OF AROUND
1.0 INCH. NAM SHOWS EVEN LESS. THUS...HAVE OPTED TO CANCEL THE HSW
AND REPLACE WITH A SNOW ADVISORY. IN ADDITION...SOUTHWARD EXTENT
OF ACCUMULATING SNOW WILL BE LIMITED AS WELL...SO HAVE REMOVED THE
NORTH ATL METRO COUNTIES FROM THE SNOW ADVISORY. WILL JUST MENTION
LIGHT -SHSN OR FLURRIES THESE AREAS...WITH NO ACCUMULATION. WHILE
THE MODEL IS NOT SUPPORTIVE OF ANY ACCUMULATING SNOW IN THE NE GA
MOUNTAINS...STRONG COLD ADVECTION WITH 850MB TEMPS PLUNGING TO -10
TO -12C IN THE NORTH WITH GUSTY UPSLOPE W-NW WINDS...FEEL THAT
SNOW SHOWERS WITH AT LEAST A DUSTING OF ACCUMULATION POSSIBLE
THESE AREAS...SO WILL CONTINUE SNOW ADVISORY FOR THE MOUNTAINS.
PLAN TO ISSUE AN SPS TO ACCOUNT FOR ANY LIGHT SNOW OR FLURRIES
THAT OCCURS IN WEST CENTRAL AND THE ATL METRO AREA. WIND ADVISORY
WILL ALSO BE CONTINUED THROUGH THE DAY AS SFC LOW DEEPENS FROM
1004MB TO 996MB AS IT MOVES TOWARD VA. A TIGHT SFC PRESSURE
GRADIENT WILL RESULT WITH WINDS OF 20 TO 25 MPH AND GUSTS OF 30 TO
35 MPH THROUGH MUCH OF THE DAY.

FOR TEMPS...WE HAVE ONLY SEEN A HANDFUL OF DAYS SINCE THE FIRST OF
THE YEAR THAT 850MB TEMPS HAVE DROPPED TO -10C OR LOWER. EVERY TIME
THAT HAS OCCURRED WE HAVE SEEN HIGHS BELOW 40 IN NORTH GA. THAT WILL
BE A LITTLE HARDER TO ACCOMPLISH TODAY WITH THE STRONGER MARCH
SUN...BUT STILL TEMPS WILL BE SOME 20-25 DEGREES BELOW NORMAL.
CLOUDS WILL HELP KEEP TEMPS WELL BELOW NORMAL TOO. I THINK MOST AREAS
WILL START OUT AND REMAIN ABOVE FREEZING...SO EVEN WHERE IT
SNOWS...ACCUMULATIONS WILL BE LIMITED TO GRASSY AREAS.

THE REMAINDER OF THE SHORT TERM SHOULD BE QUIET AS WEAK HIGH
PRESSURE DRIFTS ACROSS THE AREA SUN-MON. WINDS WILL DIMINISH AND
AFTER A VERY COLD SUNDAY MORNING WITH A WIDESPREAD HARD
FREEZE...ZONAL FLOW WILL ALLOW TEMPS TO RECOVERY QUICKLY TO NEAR
NORMAL LEVELS FOR THE REMAINDER OF THE SHORT TERM PERIOD.

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
THERE IS AN ATTEMPT AT A PATTERN CHANGE DURING THE EXTENDED TO A
MORE ZONAL FLOW THEN WE HAVE RECENTLY SEEN. DURING THE EARLY PART OF
THE LONG TERM...TUE-WED...A SHORT WAVE MOVES ESE FROM TX TOWARD THE
SE GULF COAST. THIS SYSTEM WILL UNDERGO CONSIDERABLE DAMPENING AND
WEAKENING AS IT MOVES INTO A CONFLUENT FLOW AREA PRESENT OVER THE SE
AT MIDWEEK AS IT BECOMES TRAPPED UNDER A NORTHERN STREAM SHORT WAVE
MOVING INTO THE MID-ATLANTIC AND A MEAN RIDGE OVER FL. THIS SYSTEM
SHOULD RESULT IN LITTLE MORE THAN SOME MID-HIGH CLOUDS AND A SLIGHT
CHANCE OF -SHRA SOUTHERN PART OF THE CWA. HAVE ONLY SHOWN 20 POPS
FOR THIS AT THIS TIME. HOWEVER...UNFORTUNATELY BY THE END OF THE
WEEK YET ANOTHER STRONG UPPER SYSTEM IS PROGGED TO DROP DOWN FROM
THE NORTHWEST U.S. OVER THE MEAN SW U.S. UPPER RIDGE AND INTENSITY
AS IT MOVES INTO THE SOUTHEAST U.S. THIS SYSTEM NOW APPEARS TO BE
QUITE SIMILAR TO THE CURRENT SYSTEM...ALBEIT MORE PROGRESSIVE AND
LESS CLOSED OFF TENDENCY. THUNDERSTORMS APPEAR TO BE A GOOD BET
THU NIGHT AND FRI MORNING AS A VERY STRONG LLJ OF 70-80KTS
COMBINES WITH AT LEAST NOMINAL INSTABILITY. COULD BE ANOTHER EARLY
MORNING SEVERE EVENT FRIDAY FOR THE ATL AND WEST GEORGIA AREA IF
THE CURRENT GFS PROGS VERIFY. EVEN THE POTENTIAL FOR SOME LIGHT
SNOW IN THE FAR NORTH BEHIND THAT SYSTEM...BUT THAT APPEARS FAR
LESS CERTAIN THAN WITH THE CURRENT SYSTEM. TEMPS WILL BE NEAR
SEASONAL NORMALS THROUGH MOST OF THE EXTENDED WITH A PREDOMINATE
ZONAL FLOW IN PLACE. MORNING LOWS WILL BE RATHER CHILLY DURING THE
FIRST PART OF THE EXTENDED...HOWEVER.

.FIRE WEATHER...
NO CONCERNS TODAY WITH FUEL MOISTURES WELL ABOVE 10 PERCENT ALL
AREAS...DESPITE GUSTY W-NW WINDS. HOWEVER...THESE WINDS AND
LIMITED PCPN NORTH TO NONE SOUTH TODAY MAY RESULT IN EAST AND
SOUTHERN AREAS AT A MINIMUM SEEING FUEL MOISTURES DROP BELOW 10
PERCENT BY SUN AFTERNOON. DEWPOINTS WILL DROP INTO THE 20S AND
WITH TEMPS RECOVERING SUNDAY AFTERNOON INTO THE 55 TO 60 RANGE
NORTH AND 60 TO 65 SOUTH...SEVERAL HOURS OF RH VALUES BELOW 25
PERCENT APPEAR LIKELY. WILL ISSUE A FWW FOR SUNDAY AFTERNOON FOR
ALL EXCEPT THE FAR N AND NW PART OF THE STATE.

.AVIATION.../7AM TODAY THROUGH 7AM SUNDAY/...
AMPLE MOISTURE AVAILABLE TO MAINTAIN MVFR CEILINGS OVER THE NORTH
AND CENTRAL GEORGIA TAF SITES THROUGH LATE THIS AFTERNOON. CURRENT
OBS AND RADAR SHOW AREAS OF LIGHT RAIN OVER THE NORTH HALF OF GA IN
ADVANCE OF THE CLOSED UPPER LEVEL LOW IN TN. THE RAIN WILL CHANGE
OVER TO SNOW AS THE TEMPERATURES FALL INTO THE 30S THIS MORNING.
CURRENT OBS RECORD SNOW OVER NORTH AND CENTRAL AL WITH 2 TO 6 MILES
VISIBILITIES MOVING NORTHEAST. EXPECT THE RAIN AND SNOW TO MOVE OUT
OF THE FORECAST AREA BY NOON AS THE UPPER LEVEL LOW MOVES NORTHEAST
INTO THE MID ATLANTIC STATES. RAPID CLEARING SHOULD TAKE PLACE BY
EARLY EVENING. THE STRONG SYNOPTIC SCALE PRESSURE GRADIENT WILL
MAINTAIN A STRONG WESTERLY SURFACE WIND OF 20 TO 30 KTS AT ALL TAF
SITES TODAY DIMINISHING TONIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          46  28  59  32  65 /  10   0   0   0  10
ATLANTA         42  28  57  38  63 /  10   0   0   0  10
BLAIRSVILLE     41  23  52  31  56 /  40   0   0   0  10
CARTERSVILLE    40  25  55  28  63 /  20   0   0   0  10
COLUMBUS        48  29  61  36  69 /  10   0   0   0  10
GAINESVILLE     43  27  55  36  60 /  20   0   0   0  10
MACON           52  29  61  31  68 /  10   0   0   0  10
ROME            39  25  56  29  62 /  40   0   0   0  10
PEACHTREE CITY  43  26  58  29  65 /  10   0   0   0  10
VIDALIA         54  32  62  29  70 /  10   0   0   0  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 10 AM THIS MORNING TO 7 PM EST THIS EVENING
FOR THE FOLLOWING ZONES: BALDWIN...BANKS...BARROW...BARTOW...
BIBB...BLECKLEY...BUTTS...CARROLL...CATOOSA...CHATTAHOOCHEE...
CHATTOOGA...CHEROKEE...CLARKE...CLAYTON...COBB...COWETA...
CRAWFORD...CRISP...DADE...DAWSON...DEKALB...DODGE...DOOLY...
DOUGLAS...EMANUEL...FANNIN...FAYETTE...FLOYD...FORSYTH...
GILMER...GLASCOCK...GORDON...GREENE...GWINNETT...HALL...
HANCOCK...HARALSON...HARRIS...HEARD...HENRY...HOUSTON...
JACKSON...JASPER...JEFFERSON...JOHNSON...JONES...LAMAR...
LAURENS...LUMPKIN...MACON...MADISON...MARION...MERIWETHER...
MONROE...MONTGOMERY...MORGAN...MURRAY...MUSCOGEE...NEWTON...
NORTH FULTON...OCONEE...OGLETHORPE...PAULDING...PEACH...
PICKENS...PIKE...POLK...PULASKI...PUTNAM...ROCKDALE...SCHLEY...
SOUTH FULTON...SPALDING...STEWART...SUMTER...TALBOT...
TALIAFERRO...TAYLOR...TELFAIR...TOOMBS...TOWNS...TREUTLEN...
TROUP...TWIGGS...UNION...UPSON...WALKER...WALTON...WARREN...
WASHINGTON...WEBSTER...WHEELER...WHITE...WHITFIELD...WILCOX...
WILKES...WILKINSON.

SNOW ADVISORY UNTIL NOON EST TODAY FOR THE FOLLOWING ZONES:
CATOOSA...CHATTOOGA...DADE...FANNIN...GILMER...LUMPKIN...
MURRAY...TOWNS...UNION...WALKER...WHITE...WHITFIELD.

&&

19/16
Hazardous weather outlook, Mar 8, 5:45 AM EST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
545 AM EST SAT MAR 8 2008

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-091200-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
545 AM EST SAT MAR 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
ACCUMULATING SNOW IS POSSIBLE FOR EXTREME NORTH GEORGIA UNTIL NOON.
WINDY CONDITIONS WILL PREVAIL OVER NORTH AND CENTRAL GEORGIA TODAY.

.SYNOPSIS...
A DEEPING SURFACE LOW PRESSURE SYSTEM OVER WESTERN VIRGINIA THIS
MORNING WILL CONTINUE MOVING NORTHEAST THROUGH TONIGHT. HIGH PRESURE
OVER THE LOWER MISSISSIPPI VALLEY WILL BUILD OVER GEORGIA TONIGHT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS WILL BE ACCUMULATING SNOW UP TO ONE INCH OVER
EXTREME NORTH GEORGIA AND SUSTAINED WESTERLY WINDS OF 20 MPH WITH
GUSTS TO 35 MPH ACROSS NORTH AND CENTRAL GEORGIA TODAY.

.DISCUSSION...
THE SYNOPTIC PRESSURE GRADIENT BETWEEN THE SURFACE LOW AND THE HIGH
WILL CAUSE A STRONG WESTERLY WIND TO PREVAIL OVER GEORGIA TODAY.
WRAP AROUND MOISTURE FROM THE LOW WILL COMBINE WITH COLD AIR TO CAUSE
SOME MEASURABLE SNOW OVER EXTREME NORTH GEORGIA. SOME SNOW FLURRIES
WILL BE POSSIBLE AS FAR SOUTH AS THE ATLANTA METRO AND ATHENS
AREAS...BUT NO ACCUMULATION IS EXPECTED DUE TO SURFACE TEMPERATURES
WELL ABOVE FREEZING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
HAZARDOUS WEATHER IS NOT EXPECTED SUNDAY THROUGH THURSDAY. THERE WILL
BE A CHANCE OF THUNDERSTORMS FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

16

In the hours before

Special weather statement, Mar 8, 12:25 AM EST, 5 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1225 AM EST SAT MAR 8 2008

GAZ014-015-022-080545-
1225 AM EST SAT MAR 8 2008

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN FORSYTH...DAWSON AND
LUMPKIN COUNTIES UNTIL 1245 AM EST...

AT 1224 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG STORMS FROM 7 MILES WEST OF PORTER SPRINGS TO COAL
MOUNTAIN...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS OF 40 MPH ARE POSSIBLE AS THESE STORMS MOVE ACROSS
FORSYTH...DAWSON AND LUMPKIN COUNTIES THROUGH 1245 AM EST. SOME
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE SILVER CITY...
NIMBLEWILL...MCKEE...COAL MOUNTAIN...DAWSONVILLE...DOUGHERTY...
AURARIA...DAHLONEGA...PORTER SPRINGS AND DAHLONEGA.
Special weather statement, Mar 8, 5:43 AM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
543 AM EST SAT MAR 8 2008

GAZ012>014-019>025-030>035-041>048-052>058-066>070-078-079-089-
090-081500-
GORDON-PICKENS-DAWSON-FLOYD-BARTOW-CHEROKEE-FORSYTH-HALL-BANKS-
JACKSON-POLK-PAULDING-COBB-NORTH FULTON-GWINNETT-BARROW-HARALSON-
CARROLL-DOUGLAS-SOUTH FULTON-DEKALB-ROCKDALE-WALTON-NEWTON-HEARD-
COWETA-FAYETTE-CLAYTON-SPALDING-HENRY-BUTTS-TROUP-MERIWETHER-PIKE-
UPSON-LAMAR-HARRIS-TALBOT-MUSCOGEE-CHATTAHOOCHEE-
543 AM EST SAT MAR 8 2008

...PERIOD OF LIGHT SNOW EXPECTED ACROSS NORTHWEST...NORTH
CENTRAL...AND WEST CENTRAL GEORGIA THIS MORNING...

A DEEP UPPER LOW WAS MOVING NORTH OUT OF ALABAMA THIS MORNING...AND
WILL MOVE RAPIDLY TOWARD THE MID-ATLANTIC REGION BY AFTERNOON. MUCH
COLDER AIR WAS SPREADING INTO WEST AND NORTH GEORGIA BEHIND THIS
SYSTEM. LIGHT RAIN SHOWERS ACCOMPANYING THE UPPER SYSTEM WILL CHANGE
TO LIGHT SNOW SHOWERS BY DAYBREAK ACROSS WEST CENTRAL GEORGIA...PROGRESSING
NORTHEASTWARD DURING THE MORNING ACROSS THE ATLANTA METROPOLITAN
AREA.

A PERIOD OF SNOW SHOWERS FROM ONE TO FOUR HOURS MAY OCCUR ACROSS
WEST CENTRAL AND NORTH CENTRAL GEORGIA THIS MORNING...WITH A LIGHT
DUSTING POSSIBLE ON GRASSY SURFACES. SURFACE TEMPERATURES WILL
REMAIN ABOVE FREEZING DURING THIS EVENT...THUS NO TRAVEL PROBLEMS
ARE ANTICIPATED AND MOST OF THE SNOW WILL MELT AS IT FALLS ON ROAD
SURFACES.

FURTHER NORTH...ACROSS FAR NORTHWEST AND NORTH GEORGIA...SNOW
ACCUMULATIONS OF ONE INCH WILL BE POSSIBLE DURING THE MORNING AND
A SNOW ADVISORY REMAINS IN EFFECT FOR AREAS NORTH OF A
SUMMERVILLE...TO ELLIJAY...TO DAHLONEGA...TO CLEVELAND LINE.

STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL RADIO AND
TELEVISION FOR THE LATEST WEATHER INFORMATION.

19

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter weather. Local standard time, as filed.

Winter Weather, Dade

When
March 8, 6:00 AM EST to 12:00 PM EST
Where
Dade forecast zone
Reported by
County Official
Coordinates
34.855, -85.504 (the zone’s center; the record gives no point)

A deep upper trough was sweeping through the eastern U.S. on the 8th. An Arctic cold front accompanied the upper trough allowing unseasonably cold air to filtering into the southeast U.S. Warp around moisture accompanying the upper trough resulted in light snow developing across north Georgia during the morning hours. Strong winds combined with the snow and cold temperatures to result in unseasonably winter-like conditions for March.

Snowfall amounts were light and generally less than 1 inch. A few spots in north Georgia did record up to 2 inches of snow, with 2.5 inches of snow the maximum report from a mountain top in Fannin county. The majority of the snowfall amounts reported were only a trace. Roads remained ice free as ground and surface temperatures remain just above freezing throughout the event.

Snowfall amounts more than a trace were as follows, Dade - 1.30 inches, Dawson - 1.50 inches, Fannin - 2.50 inches, Floyd - 0.20 inch, Gilmer - 1.75 inches, Murray - 1.50 inches, Towns - 0.50 inch, and Union - 1.00 inch. Trace amounts were observed in several of the remaining north Georgia counties, generally north of a line from Carrollton, to Atlanta, to Gainesville.

Winter Weather, Dawson

When
March 8, 6:00 AM EST to 12:00 PM EST
Where
Dawson forecast zone
Reported by
County Official
Coordinates
34.444, -84.171 (the zone’s center; the record gives no point)

Snowfall of 1.50 inch was observed.

Winter Weather, Fannin

When
March 8, 6:00 AM EST to 12:00 PM EST
Where
Fannin forecast zone
Reported by
County Official
Coordinates
34.864, -84.320 (the zone’s center; the record gives no point)

Snowfall of 2.50 inches was observed on a mountain top, with lesser amounts at lower elevations.

Winter Weather, Floyd

When
March 8, 6:00 AM EST to 12:00 PM EST
Where
Floyd forecast zone
Reported by
County Official
Coordinates
34.263, -85.214 (the zone’s center; the record gives no point)

Snowfall of 0.20 inch was observed.

Winter Weather, Gilmer

When
March 8, 6:00 AM EST to 12:00 PM EST
Where
Gilmer forecast zone
Reported by
County Official
Coordinates
34.691, -84.456 (the zone’s center; the record gives no point)

Snowfall of 1.75 inches was observed.

Winter Weather, Murray

When
March 8, 6:00 AM EST to 12:00 PM EST
Where
Murray forecast zone
Reported by
County Official
Coordinates
34.788, -84.748 (the zone’s center; the record gives no point)

Snowfall of 1.50 inches was observed.

Winter Weather, Towns

When
March 8, 6:00 AM EST to 12:00 PM EST
Where
Towns forecast zone
Reported by
County Official
Coordinates
34.917, -83.737 (the zone’s center; the record gives no point)

Snowfall of 0.50 inch was observed.

Winter Weather, Union

When
March 8, 6:00 AM EST to 12:00 PM EST
Where
Union forecast zone
Reported by
County Official
Coordinates
34.834, -83.991 (the zone’s center; the record gives no point)

Snowfall of 1.00 inch was observed.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2008Every state in 2008This day in weather historyWarnings in Georgia, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 86300, 86310, 86311, 86313, 86316, 86318, 86320, 86322.